Mathematical Methods of Operations Research

, Volume 79, Issue 3, pp 327–352 | Cite as

On smoothness properties of optimal value functions at the boundary of their domain under complete convexity

Original Article


This article studies continuity and directional differentiability properties of optimal value functions, in particular at boundary points of their domain. We extend and complement standard continuity results from Hogan (SIAM Rev 15:591–603, 1973a) for abstract feasible set mappings under complete convexity as well as standard differentiability results from Hogan (Oper Res 21:188–209, 1973b) for feasible set mappings in functional form under the Slater condition in the unfolded feasible set. In particular, we present sufficient conditions for the inner semi-continuity of feasible set mappings and, using techniques from nonsmooth analysis, provide functional descriptions of tangent cones to the domain of the optimal value function. The latter makes the stated directional differentiability results accessible for practical applications.


Complete convexity Slater condition Inner semi-continuity Directional differentiability Nonsmooth linearization cone 

Mathematics Subject Classification (2010)

90C31 90C25 


  1. Bank B, Guddat J, Klatte D, Kummer B, Tammer K (1982) Non-linear parametric optimization. Akademie-Verlag, BerlinCrossRefGoogle Scholar
  2. Borwein JM, Lewis AS (2006) Convex analysis and nonlinear optimization. Springer, BerlinCrossRefMATHGoogle Scholar
  3. Bonnans JF, Shapiro A (1998) Optimization problems with perturbations: a guided tour. SIAM Rev 40:228–264CrossRefMATHMathSciNetGoogle Scholar
  4. Dreves A, Kanzow C, Stein O (2012) Nonsmooth optimization reformulations of player convex generalized Nash equilibrium problems. J Glob Optim 53:587–614CrossRefMATHMathSciNetGoogle Scholar
  5. Gale D, Klee V, Rockafellar RT (1968) Convex functions on convex polytopes. Proc Am Math Soc 19:867–873CrossRefMATHMathSciNetGoogle Scholar
  6. Gauvin J (1977) A necessary and sufficient regularity condition to have bounded multipliers in nonconvex optimization. Math Program 12:136–138CrossRefMATHMathSciNetGoogle Scholar
  7. Gol’stein EG (1972) Theory of convex programming, Translations of mathematical monographs, vol 36. American Mathematical Society, Providence, Rhode IslandGoogle Scholar
  8. Gollan B (1984) On the marginal function in nonlinear programming. Math Oper Res 9:208–221CrossRefMATHMathSciNetGoogle Scholar
  9. Gugat M (1998) Parametric convex optimization: one-sided derivatives of the value function in singular parameters. In: Butzer PL (ed) et al. Karl der Große und sein Nachwirken. 1200 Jahre Kultur und Wissenschaft in Europa. Band 2: Mathematisches Wissen, Brepols, pp 471–483Google Scholar
  10. Harms N, Kanzow C, Stein O (2013) On differentiability properties of player convex generalized Nash equilibrium problems. Optimization, iFirst, doi:10.1080/02331934.2012.752822
  11. Hiriart-Urruty J-B, Lemaréchal C (1996) Convex analysis and minimization algorithms I. Springer, BerlinGoogle Scholar
  12. Hogan WW (1973a) Point-to-set maps in mathematical programming. SIAM Rev 15:591–603CrossRefMATHMathSciNetGoogle Scholar
  13. Hogan WW (1973b) Directional derivatives for extremal-value functions with applications to the completely convex case. Oper Res 21:188–209CrossRefMATHMathSciNetGoogle Scholar
  14. Janin R (1984) Directional derivative of the marginal function in nonlinear programming. Math Program Study 21:110–126CrossRefMATHMathSciNetGoogle Scholar
  15. Klatte D (1984) A sufficient condition for lower semicontinuity of solutions sets of systems of convex inequalities. Math Program Study 21:139–149CrossRefMATHMathSciNetGoogle Scholar
  16. Klatte D (1997) Lower semicontinuity of the minimum in parametric convex programs. J Optim Theory Appl 94:511–517CrossRefMATHMathSciNetGoogle Scholar
  17. Maćkowiak P (2006) Some remarks on lower hemicontinuity of convex multivalued mapping. Econ Theory 28:227–233CrossRefMATHGoogle Scholar
  18. Psenichny BN (1980) Convex analysis and extremal problems. Nauka, Moskow (in Russian)Google Scholar
  19. Rockafellar RT (1970) Convex analysis. Princeton University Press, Princeton, NJMATHGoogle Scholar
  20. Rockafellar RT (1984) Directional differentiability of the optimal value function in a nonlinear programming problem. Math Program Study 21:213–226CrossRefMATHMathSciNetGoogle Scholar
  21. Rockafellar RT, Wets RJB (1998) Variational analysis. Springer, BerlinCrossRefMATHGoogle Scholar
  22. Schneider R (1993) Convex bodies: the Brunn–Minkowski theory. Cambridge University Press, CambridgeCrossRefMATHGoogle Scholar
  23. Stein O (2004) On constraint qualifications in nonsmooth optimization. J Optim Theory Appl 121:647–671CrossRefMATHMathSciNetGoogle Scholar
  24. Stein O (2003) Bi-level strategies in semi-infinite programming. Kluwer, BostonCrossRefMATHGoogle Scholar
  25. Stein O (2012) How to solve a semi-infinite optimization problem. Eur J Oper Res 223:312–320CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Institute of Operations ResearchKarlsruhe Institute of Technology (KIT)KarlsruheGermany

Personalised recommendations